Alert archive / Alaska / Blizzard Watches in 2007

Blizzard Watch 6, NWS Anchorage, AK

January 16, 2007

NWS Anchorage, AK issued this blizzard watch at Jan 16, 2007, 11:56 AM AKST. It took effect at Jan 17, 2007, 9:00 AM AKST. It was in force for .

The area

The counties it named.

The facts

Issued
Jan 16, 2007, 11:56 AM AKST (20:56 UTC)
In effect from
Jan 17, 2007, 9:00 AM AKST
Expired
Jan 17, 2007, 5:00 AM AKST
In force
Issued by
NWS Anchorage, AK

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WWAK41 PAFC 170156
WSWAER

URGENT - WINTER WEATHER MESSAGE
NATIONAL WEATHER SERVICE ANCHORAGE AK
456 PM AST TUE JAN 16 2007

AKZ125-171400-
/X.CON.PAFC.BZ.W.0009.070117T0500Z-070117T1400Z/
WESTERN PRINCE WILLIAM SOUND-
INCLUDING THE CITIES OF...WHITTIER...SEWARD...GIRDWOOD...
MOOSE PASS
456 PM AST TUE JAN 16 2007

...BLIZZARD WARNING REMAINS IN EFFECT FROM 8 PM THIS EVENING TO
5 AM AST WEDNESDAY FOR PORTAGE VALLEY AND TURNAGAIN ARM...

A BLIZZARD WARNING REMAINS IN EFFECT FROM 8 PM THIS EVENING TO
5 AM AST WEDNESDAY. 

EASTERLY WINDS OF 25 TO 40 MPH WITH GUSTS TO 55 MPH THROUGH
PORTAGE VALLEY AND TURNAGAIN ARM WILL COMBINE WITH HEAVY SNOWFALL
TO CREATE WHITEOUT CONDITIONS TONIGHT...ESPECIALLY FROM BIRD
POINT EAST. SNOW WILL CONTINUE THROUGH THE DAY WEDNESDAY...BUT
WINDS WILL DECREASE THROUGH THE MORNING ALLOWING CONDITIONS TO
SLOWLY IMPROVE.

A BLIZZARD WARNING MEANS SEVERE WINTER WEATHER CONDITIONS ARE
EXPECTED OR OCCURRING. FALLING AND BLOWING SNOW WITH STRONG WINDS
AND POOR VISIBILITIES ARE LIKELY. THIS WILL LEAD TO WHITE-OUT
CONDITIONS...MAKING TRAVEL EXTREMELY DANGEROUS. ALL TRAVEL AND
OUTDOOR ACTIVITY IS STRONGLY DISCOURAGED.

$$

AKZ131-171500-
/X.NEW.PAFC.BZ.A.0006.070117T1800Z-070118T0100Z/
NORTHEAST PRINCE WILLIAM SOUND-
INCLUDING THE CITIES OF...VALDEZ...THOMPSON PASS
456 PM AST TUE JAN 16 2007

...BLIZZARD WATCH IN EFFECT FROM WEDNESDAY MORNING THROUGH
WEDNESDAY AFTERNOON FOR THOMPSON PASS...

THE NATIONAL WEATHER SERVICE IN ANCHORAGE HAS ISSUED A BLIZZARD
WATCH...WHICH IS IN EFFECT FROM WEDNESDAY MORNING THROUGH
WEDNESDAY AFTERNOON. 

SOUTHEAST WINDS OF 30 TO 40 MPH COUPLED WITH SNOWFALL MAY COMBINE
TO CREATE WHITEOUT CONDITIONS DURING THE DAY WEDNESDAY THROUGH
THOMPSON PASS.

A BLIZZARD WATCH MEANS THERE IS A POTENTIAL FOR FALLING AND/OR
BLOWING SNOW WITH STRONG WINDS AND EXTREMELY POOR VISIBILITIES.
THIS CAN LEAD TO WHITEOUT CONDITIONS AND MAKE TRAVEL VERY
DANGEROUS.

$$
1 follow-up statement
000 
WWAK41 PAFC 171400
WSWAER

URGENT - WINTER WEATHER MESSAGE
NATIONAL WEATHER SERVICE ANCHORAGE AK
500 AM AST WED JAN 17 2007

AKZ125-171500-
/X.CAN.PAFC.BZ.W.0009.000000T0000Z-070117T1400Z/
WESTERN PRINCE WILLIAM SOUND-
INCLUDING THE CITIES OF...WHITTIER...SEWARD...GIRDWOOD...
MOOSE PASS
500 AM AST WED JAN 17 2007

...BLIZZARD WARNING IS CANCELLED...

THE NATIONAL WEATHER SERVICE IN ANCHORAGE HAS CANCELLED THE
BLIZZARD WARNING. 

$$

AKZ131-171500-
/X.CAN.PAFC.BZ.A.0006.070117T1800Z-070118T0100Z/
NORTHEAST PRINCE WILLIAM SOUND-
INCLUDING THE CITIES OF...VALDEZ...THOMPSON PASS
500 AM AST WED JAN 17 2007

...BLIZZARD WATCH IS CANCELLED...

THE NATIONAL WEATHER SERVICE IN ANCHORAGE HAS CANCELLED THE
BLIZZARD WATCH. 

$$

What forecasters said that day

The local office's own words before this blizzard watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Anchorage, AK wrote its last area forecast discussion before this blizzard watch went out at Jan 16, 12:00 AM AKST, 11 hours 56 minutes earlier.

Area forecast discussion, Jan 16, 12:00 AM AKST, 11 hours 56 minutes before
AREA FORECAST DISCUSSION
SOUTHCENTRAL AND SOUTHWEST ALASKA
500 AM AST TUE JAN 16 2007

.DISCUSSION...

MODELS IN OK AGREEMENT. GFS PREFERRED DUE TO BETTER HANDLING OF BERING
LOW SYSTEM.

UPPER LEVELS...
LONG WAVE TROUGH OVER MAINLAND ALASKA WEAKENS AND RECEDES INTO THE
HIGH ARCTIC BY TUE NIGHT.
BROAD RIDGE OVER EASTERN ALEUTIANS AND CENTRAL BERING SEA SHIFTS
EASTWARD OVER THE MAINLAND BY TUE NIGHT THEN HOLDS ITS GROUND THROUGH
AT LEAST 72 HOURS.
CUT OFF H514 CENTER SOUTH OF THE WESTERN ALEUTIANS REPOSITIONS ITSELF
OVER THE SOUTHERN BERING SEA BY WED NIGHT THEN SLOWLY WEAKENS.
MYRIAD OF WEAK SHORT WAVES ROTATING AROUND THE CUT OFF CENTER AND OVER
THE RIDGE.

SURFACE FEATURES...
RESIDUAL 1011 MB LOW NEAR CAPE YAKATAGA WILL DISSIPATE BY TUE
AFTERNOON.
A 970 MB LOW NEAR 51N 175W WILL BECOME A 979 MB LOW 180 NM
SOUTH OF SAINT PAUL WED NIGHT. POTENTIAL EXISTS FOR MULTIPLE LOW
CENTERS.
ASSOCIATED WEATHER FRONT EXTENDS IN AN ARC ACROSS THE BERING SEA.
FRONT CONTINUES TO PUSH NORTH AND EASTWARD. NORTHWARD MOVEMENT IS
LIMITED BUT EASTWARD MOVEMENT IS MORE DRAMATIC. FRONT WILL REACH
BERING SEA COAST BY THIS AFTERNOON...PASS OVER KODIAK ISLAND BY THIS
EVENING...AND INTO THE SOUTHEAST PANHANDLE WED EVENING.
NEW FEATURE PROGGED TO DEVELOP ROUGHLY 100 NM SOUTHEAST OF KODIAK CITY
WED NIGHT. MODELS DISAGREE ON INTENSITY POSITION AND MOVEMENT OF THIS
LOW. GFS PEGS IT AT 995 MB AND MOVES IT TO THE SEWARD PENINSULA THU
NIGHT. FORECASTS TRENDED TOWARD THE GFS SOLUTION.

BROAD THICK DECK OF STRATOCUMULUS ACROSS SOUTHWEST ALASKA CONTINUES TO
PRODUCE SPORADIC LIGHT SNOW. EASTERLY FLOW IN ADVANCE OF THE FRONT
SHOULD SCOUR OUT THIS DECK BEFORE ACTUAL FRONT ARRIVES.

PLENTY OF BOTH WIND AND MOISTURE ASSOCIATED WITH STORM OUT
WEST...ESPECIALLY THE FRONT. SUSTAINED GALE FORE WINDS ALONG AND IN
ADVANCE OF THE FRONT. BLIZZARD WARNINGS IN EFFECT FOR PRIBILOFS AND
BRISTOL BAY. STRONGEST WINDS AND LOWEST VISIBILITIES WILL BE ALONG THE
WESTERN CAPES. BLIZZARD WATCH IN EFFECT FOR WESTERN PRINCE WILLIAM
SOUND DUE TO POTENTIAL FOR STRONG EAST WINDS THROUGH CHANNELED AREAS
SUCH AS WHITTIER AND PORTAGE. BLOWING SNOW WILL ALSO BE AN ISSUE FOR
KUSKOKWIM DELTA BUT WINDS SPEEDS ARE NOT EXPECTED TO REACH BLIZ
CRITERIA IN THIS ZONE AT THIS TIME.

.AER/ALU...WATCH/WARNING SUMMARY
PUBLIC...BLIZ WARN 161 195. BLIZ WATCH 125.
MARINE...GALE 120 130 132 138 150 160 171 171 172 175 176 179 180 185.
FIRE WEATHER...NONE.

ASB JAN 07

In the hours before

Special weather statement, Jan 16, 11:42 AM AKST, 14 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ANCHORAGE AK
442 PM AST TUE JAN 16 2007

AKZ101-171400-

...BLIZZARD CONDITIONS WILL BE ENCOUNTERED IN EASTERN TURNAGAIN
   ARM TONIGHT...

A COMBINATION OF HEAVY SNOWFALL AND STRONG WINDS WILL CREATE
WHITE-OUT CONDITIONS IN EASTERN TURNAGAIN ARM...PORTAGE VALLEY...AND
TURNAGAIN PASS TONIGHT. IN THOSE AREAS...WINDS MAY GUST AS HIGH AS 55
MPH OVERNIGHT. DRIVING ON THE SEWARD HIGHWAY MAY BE DANGEROUS AT
TIMES ESPECIALLY IN AND NEAR PORTAGE VALLEY. CLOSER TO ANCHORAGE
ALONG TURNAGAIN ARM...EXPECT DRIFTING SNOW WITH GUSTY WINDS. WINDS
AND SNOW WILL DIMINISH GRADUALLY DURING THE DAY WEDNESDAY. ONLY A FEW
SNOW FLAKES WILL BE SEEN HERE IN TOWN.

DV/ JAN 07

The office that day

Everything else NWS Anchorage, AK issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jan 15, 11:00 PM AKSTGale WarningAFC12 hr
Jan 15, 11:00 PM AKSTSmall Craft AdvisoryAFC60 hr
Jan 15, 11:00 PM AKSTSmall Craft AdvisoryAFC12 hr
Jan 16, 4:06 AM AKSTBlizzard WarningAFC25 hr
Jan 16, 11:00 AM AKSTGale WarningAFC12 hr
Jan 16, 11:00 AM AKSTGale WarningAFC36 hr
Jan 16, 11:00 AM AKSTSmall Craft AdvisoryAFC60 hr
Jan 16, 11:00 AM AKSTSmall Craft AdvisoryAFC6 days
Jan 16, 11:00 AM AKSTStorm WarningAFC12 hr
Jan 16, 11:00 AM AKSTHeavy Freezing Spray WarningAFC12 hr
Jan 16, 2:15 PM AKSTBrisk Wind AdvisoryAFC33 hr
Jan 16, 2:15 PM AKSTSmall Craft AdvisoryAFC33 hr

Nearby

Blizzard Watches in Alaska, 2007Every blizzard watch in 2007

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.